Oklahoma, 2019

Tornado and Damaging Wind in Oklahoma, May 29, 2019

May 29, 2019 · NWS SHV · 2 events in 1 county or zone

An upper level trough lifted northeast across the Middle Red River Valley into Eastern Oklahoma during the daytime hours on May 29th, which helped drive a weak surface boundary southeast into portions of North Texas, Southern and Eastern Oklahoma. Sufficient shear and moderate instability were in place across the broad warm sector south of this surface boundary, as large scale forcing increased…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level trough lifted northeast across the Middle Red River Valley into Eastern Oklahoma during the daytime hours on May 29th, which helped drive a weak surface boundary southeast into portions of North Texas, Southern and Eastern Oklahoma. Sufficient shear and moderate instability were in place across the broad warm sector south of this surface boundary, as large scale forcing increased during the afternoon ahead of the trough, such that scattered strong to severe thunderstorms developed over Southeast Oklahoma and portions of Northeast Texas. These storms produced an isolated tornado in Southwest McCurtain County Oklahoma just southwest of the Millerton community, with additional damaging winds downing trees at the Beavers Bend State Park north of Broken Bow before weakening by late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 29, 3:10 PM CST, 11 minutes earlier.

Area forecast discussion, May 29, 3:10 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
410 PM CDT Wed May 29 2019

.SHORT TERM.../Tonight through Thursday night/

Cloudy and cooler in the NW with mid to upper 70s in rainy areas,
but most of our area is in the mid to upper 80s with 90 at
Natchitoches at 90 now the hot spot. The SE surface winds and S/SW
aloft are presenting the tornado threat in our West with the cap
barely holding over SHV. However, the models indicating a slow
push into the heart of the area this evening and still with some
QLCS potential, but even the HRRR is a little less bullish now
compared to a couple of hours ago. The current tornado watch goes
until 8 pm, so depending on evolution of convection we could not
only wide down the tornado threat, but perhaps even the flooding
threat for the overnight. Stay tuned. We added a couple of
counties to the Tornado watch and pushed up the flash flood watch
start time.

A weak shift to NW will unfold mid to late morning helping to
further the pops and weather across much of the cwa. Thursday will
be cooler by comparison, but not less much muggy at least to
start. Patchy fog may also become a problem for wet spots. Highs
tomorrow will slowly warm as the low clouds early will be
stubborn, but low to mid 80s may work out. Overnight lows will
range in the 60s for early risers on Friday. /24/

.LONG TERM.../Friday through Tuesday Night/

Expect slightly drier and cooler air to hang on through Friday and
Friday night in the Four State Region, although an isolated shower
or storm still cannot be ruled out in southern/southwestern zones
near where the previous frontal boundary stalls and washes out.

Thereafter, expect heat to build as an upper level ridge builds
towards TX and westerly flow vectors aloft (over our region)
institute a hotter regime. There is some opportunity for a marginal
"northwest flow" setup to bring the remnant edges of thunderstorm
complexes into our northwest and western zones Saturday and Saturday
night, but the better chance (but still only roughly 30 percent
chance) of daytime PoPs will hold off until Sunday into early next
week as deeper southerly flow brings in better moisture profiles to
fuel afternoon convection.

At this point we are not anticipating enough clouds and rain around
through the long term period to significantly blunt the warming
trend associated with the building upper ridge in the vicinity.
Ergo, we expect highs in the low to middle 90s to be rather
ubiquitous come late this weekend and through early next week.
Fortunately, the mini, early heat wave should probably not have
major legs as model consensus is decent another front should sag in
from the north later next week. /50/

&&

.PREV DISCUSSION... /issued 126 PM CDT Wed May 29 2019/

AVIATION...

For the ArkLaTex, Thunderstorms developing along a line from KDAL
to KMCL and will overspread our TX terminals by midnight. Current
timing is mainly for evening hours from early evening at KTYR/KTXK
to near KSHV perhaps by midnight if a good push into a squall line
is successful by the upper storm over the OK/TX panhandles moving
NE already. This will linger for our remaining terminals into the
overnight and potentially even this time tomorrow. SFC winds
shifting to SW then NW 5-10KT and IFR/MVFR will hang tough. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  72  85  66  88 /  30  40  10  10
MLU  71  87  67  89 /  10  50  10  10
DEQ  63  83  60  86 /  90  10  10  10
TXK  67  83  62  85 /  80  50  10  10
ELD  69  85  63  88 /  30  40  10  10
TYR  69  83  65  85 /  80  50  10  20
GGG  72  84  65  87 /  50  50  10  10
LFK  73  87  69  89 /  30  50  20  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Thursday morning for ARZ050-051-
     059>061-070.

LA...None.
OK...Flash Flood Watch through Thursday morning for OKZ077.

TX...Flash Flood Watch through Thursday morning for TXZ096-097-
     108>112-124-125.

&&

24/50
Hazardous weather outlook, May 29, 12:22 PM CST, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
122 PM CDT Wed May 29 2019

ARZ072-073-LAZ001>006-010>014-017>022-TXZ149>153-165>167-301830-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-Cherokee-Rusk-Panola-Nacogdoches-Shelby-
Angelina-San Augustine-
122 PM CDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Showers and thunderstorms will begin to move into the area this
evening and through much of the overnight hours. Brief heavy rain
and strong gusty winds will possible with a some storms that
develop, but the risk of any severe storms will be diminishing
quickly after early this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

A few showers and thunderstorms may redevelop during the day
Thursday, followed by a fairly quiet, but warm and humid weekend.
Thunderstorms may begin to gradually increase by early next
week. However, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters are not anticipated at this time
for Wednesday night.

ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-124>126-
136>138-301830-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
McCurtain-Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-
Upshur-Marion-Smith-Gregg-Harrison-
122 PM CDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Thunderstorms will begin to move into the area from the west
this afternoon and some storms are expected to be severe.
Damaging wind gusts, large hail, and a possibility of tornadoes
exists with any severe storms. The risk of severe storms in this
area is expected to diminish greatly by late this evening and most
of the storms should push to the east after midnight. A Flash
Flood Watch will also be in effect from 7 pm Wednesday evening
until 7 am Thursday morning as fairly saturated soils will allow
for quick runoff with any heavy rain that occurs.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Showers and thunderstorms should be mostly east of the area by
Thursday morning, with a fairly quiet, but warm and humid
weekend expected. Thunderstorms may begin to gradually increase
by early next week. However, no hazardous weather is expected at
this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters is requested this afternoon
through at least the early evening hours.

50

In the hours before

Special weather statement, May 29, 2:11 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Shreveport LA
311 PM CDT Wed May 29 2019

TXZ096-292100-
Red River TX-
311 PM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RED RIVER COUNTY
UNTIL 400 PM CDT...

At 311 PM CDT, Doppler radar was tracking a strong thunderstorm over
Blossom, or 7 miles east of Paris, moving northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Manchester, Detroit, Redland, Silver City, Kanawha, Negley, Kiomatia,
Albion and Woodland.

A Tornado Watch remains in effect until 800 PM CDT for southeastern
Oklahoma...and northeastern Texas.

LAT...LON 3388 9531 3388 9528 3391 9528 3389 9526
      3389 9525 3393 9525 3396 9523 3394 9516
      3394 9513 3390 9512 3392 9508 3386 9504
      3386 9500 3385 9499 3386 9497 3383 9495
      3358 9531
TIME...MOT...LOC 2011Z 222DEG 28KT 3368 9541

19
Special weather statement, May 29, 2:53 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Shreveport LA
353 PM CDT Wed May 29 2019

ARZ050-059-OKZ077-292145-
Sevier AR-Little River AR-McCurtain OK-
353 PM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LITTLE RIVER...
NORTHWESTERN SEVIER AND EAST CENTRAL MCCURTAIN COUNTIES UNTIL 445 PM
CDT...

At 353 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Arkinda, or 8 miles southwest of Horatio, moving
northeast at 40 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
De Queen, Horatio, Gillham, Arkinda, Cerrogordo, Geneva, Goodwater,
West Line, Shinewell and West Otis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 800 PM CDT for southwestern
Arkansas...and southeastern Oklahoma.

LAT...LON 3419 9409 3416 9410 3415 9409 3415 9410
      3414 9409 3414 9410 3413 9409 3377 9445
      3387 9463 3419 9440
TIME...MOT...LOC 2053Z 215DEG 33KT 3389 9449

19

The radar

The Western Arkansas radar (KSRX), 162 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, McCurtain

When
May 29, 3:21 PM CST to 3:22 PM CST
Where
McCurtain County, 2.67 mi NW of Farmers Hill to 2.04 mi SSW of Millerton
Rating
EF0
Path length
1.06 mi
Path width
75 yd
Reported by
Trained Spotter
Coordinates
33.947, -95.053

Storm spotters near the intersection of Highway 98 and Highway 37 observed a tornado briefly touch down in an open pasture to the north-northwest of their location near Baker Road. The tornado remained over open pasture and did not damage any trees or structures in the area before lifting prior to crossing Highway 98 a couple of miles south of the Millerton community.

Thunderstorm Wind, McCurtain

When
May 29, 4:10 PM CST
Where
McCurtain County, 4 mi SSW of Hochatown
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
34.144, -94.685

Several trees were snapped and uprooted at Beavers Bend State Park in the Hochatown community. A NWS Storm Survey confirmed that this was the result of damaging straight line winds, as the trees were lying down in the same direction.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyThe tornado archive for Oklahoma, 2019Warnings in Oklahoma, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823549, 823550.